Federal drug regulators are warning that side effects of Zithromax, a popular antibiotic commonly known as Z-Pak or Zmax, can cause serious and potentially life-threatening abnormal heart activity.
The FDA issued a Zithromax drug safety communication on Tuesday, warning that the drug can disrupt the electrical activity of the heart.
The warning comes following an investigation into the potential Zithromax heart problems, which was launched by the FDA in May 2012.
Zithromax (azithromycin) is a member of a class of antibacterial drugs known as macrolides, which have been known to cause abnormal heart rhythm problems, including QT interval prolongation. These side effects can lead to a fatal heart condition, known as torsades de pointes.
A May 2012 study published in the New England Journal of Medicine first warned about the potential heart risks. Researchers found patients were 2.5 times more likely to die due to heart related problems on a five day Zithromax treatment when they compared it to treatment with other antibiotics or no antibiotic therapy.
The agency indicates that its review found that certain patients were more at risk, including those with existing QT interval prolongation, patients with low blood levels of potassium or magnesium, patients with slower than normal heart rates, and those taking certain drugs used to treat abnormal heart rhythms.
The FDA communication announced that label changes have been made to Zithromax and other azithromycin-based antibiotics to warn about the risks of torsades de pointes.
Patients prescribed a Z-Pak should not stop taking their medication without speaking to their doctor, according to the FDA. However the agency has recommended that healthcare provides be aware of the potential for QT prolongation and heart arrythmias when prescribing Zithromax or other macrolides.
Zithromax sales brought in more than $450 million for Pfizer in 2011. It is used to treat respiratory system and urinary tract infections, tonsillitis and other bacterial infections. It is also available as a generic.